Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Can Plaquenil be making me more susceptible to catching colds/viruses?
    avatar
    mm1004 posted:
    I was diagnosed with Undifferentiated Connective Tissue Disease approximately 11 years ago after having a baby with Neonatal Lupus (rash only). I have never taken any medications for this as I have been considered non-symptomatic all these years. (In comparison to the stuff other folks with UCTD complain about I guess!) I have always had significant "brain fog" and fatigue and just sort of lived with it thinking there was no medication that would help. At my last appointment with my Rheumatologist in October 2012 he convinced me that Plaquenil might help with this and I have been taking it ever since. In the past two months I've already caught two colds. Not like me. I'm rarely sick and I have three kids! My Dr. assured me that Plaquenil is not an immunosuppresant and I do trust him.... but I'm not convinced completely. How is a Disease Modifying drug different from an immunosuppresant? Do you think the Plaquenil has something to do with me catching colds or do you think it may just be coincidental? (I do have a first grader whose nose has been running since September!)

    Thanks so much!
    Reply
     
    avatar
    R Swamy Venuturupalli, MD, FACR responded:
    I agree with your doctor that plaquenil usually does not suppress the immune system. Its likely that your symptoms are coincidental. However, rarely, I've seen even so called benign drugs cause untoward side effects. Hence, I would ask your doctor to monitor this medication in case you don't recover from the upper respiratory infections. Best wishes.
     
    avatar
    mm1004 replied to R Swamy Venuturupalli, MD, FACR's response:
    Thanks so much Dr. Venuturupalli. Thankfully it was a minor cold and all is well now. All these years since my diagnosis, I've been so anti-Plaquenil that I guess I felt I had to blame it for something! I've been "suspicious" of Plaquenil because I'm not completely understanding what it does to the immune system. I will continue to take it because I'm really hoping for some relief from the "brain fog" and fatigue someday soon. Thanks so much for your response.


    Coping
    With Lupus

    WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
    at work, or with family
    and friends.
    Visit Lupus Day2Night

    Helpful Tips

    StressExpert
    There is a big connection between stress and lupus. Although it doesn't actually cause lupus, it certainly exacerbates it. An article from ... More
    Was this Helpful?
    19 of 19 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.